Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 12, 2022

June 12, 2022 · NWS GID · 5 events in 3 counties and zones

Scattered strong to isolated severe thunderstorms rumbled across central and eastern portions of South Central Nebraska on this Sunday morning, prompting a few reports of hail up to ping pong ball size and wind gusts up to 65 MPH. Marginally-severe storms started off in Buffalo County, where hail reached nickel to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered strong to isolated severe thunderstorms rumbled across central and eastern portions of South Central Nebraska on this Sunday morning, prompting a few reports of hail up to ping pong ball size and wind gusts up to 65 MPH. Marginally-severe storms started off in Buffalo County, where hail reached nickel to quarter size. Farther southeast over portions of Fillmore and Thayer counties, both wind gusts and hail size increased. A swath with several wind gusts ranging from 45-55 MPH started in far southeast Clay County and continued along and just south of the Fillmore/Thayer County line. The peak measured wind gusts included 65 MPH three miles south of Ohiowa and 59 MPH just north of Alexandria. Hail up to the size of ping pong balls was reported in Carleton. The strongest storms cleared the coverage are to the east by around 8 AM CDT.

Fairly zonal mid-upper flow was in place across the Plains during the early morning. An embedded subtle mid-level shortwave disturbance made its way through the region, helping spark off elevated thunderstorm activity which moved into northwest portions the coverage area right around 4 AM CDT. Aided by increased low-mid level frontogenetical forcing and warm air advection, storms spread in coverage as they shifted southeast. The brunt of activity remained focused along and north of a line running roughly from Kearney-Hebron, which corresponded to areas where mid-level capping was a bit weaker (700mb temperatures less than 14C). Deep layer shear values were around 40 knots, while an axis of MUCAPE exceeding 2000 J/kg was in place across the area. As storms moved southeast, instability values increased, a trend reflected in their strength.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 12, 4:01 AM CST, 17 minutes earlier.

Area forecast discussion, Jun 12, 4:01 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
501 AM CDT Sun Jun 12 2022

.DISCUSSION...(Today through Saturday)
Issued at 459 AM CDT Sun Jun 12 2022

A quick look at radar shows some showers and thunderstorms starting
to move into the area from the north and west and affecting areas
mainly along and north of I-80. Models don't have these lasting too
long into the morning hours. Once the showers move out of the local
area...ridging aloft today will help to keep us hot again with highs
similar to yesterday and dew points similar to yesterday as
well...so a continued muggy feel. A Heat Advisory has been issued
for north central Kansas and Furnas county for heat index values as
high as 107 degrees this afternoon.

Later today a robust shortwave will pass through the ridge and kick
off a sfc trof to our west. This will bring decent precip chances to
the area tonight. Some of these storms may be severe tonight. Models
show an abundance of MUCAPE (around 4,000+ J/kg) and modest deep
layer shear at around 35 kts. While there is a decent CAP across the
local area this afternoon, forcing from this wave should help to
trigger some storms this evening and tap into the abundance of CAPE.
Even though the deep layer shear isn't the strongest, CAPE is
still sufficient enough to support large hail to around the size
of ping- pong balls. Soundings are showing pwats around 1.5" and
DCAPE greater than 1,000 J/kg, which would support severe wind
gusts to around 70 mph.

Monday will be the hottest day of the year with potential record
highs for both Grand Island and Hastings. See the climate section
below for details. Highs are expected to be over 100 degrees across
the board and a Heat Advisory has been issued for the entire area.
Aloft we will be in southwest flow between the main ridge which is
now to the east, and a large trof to the west. With a tight pressure
gradient at the sfc, expect a breezy day with winds gusting to
around 25-30 mph. This will help with the feel of the heat a little
bit.

Tuesday will be hot again, though not as hot as Monday, with highs
mainly in the 90s. With the approaching trof from the west, a cold
front is expected to swing through mid to late day and bring our
next best chance for precip Tuesday night. Behind the cold front
temps will be closer to normal, in the mid 80s, on Wednesday. As the
upper low/trof lifts north a second quick piece of energy swings
through the base of the trof Wednesday night and could clip Kansas
with some precip, though this is fairly low confidence at this
point.

The reprieve from the heat is short lived as heat returns with
ridging building to the west ahead of the next trof. Dry weather
reigns and highs climb back into the 90s Thursday and Friday. The
ridge moves overhead by Saturday and highs are once again pushing
100 degrees most places. Early indications are that Sunday could be
another record day over 100 degrees (like Monday), but this is still
a ways out.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1226 AM CDT Sun Jun 12 2022

VFR conditions expected through the end of the period. Winds will
remain modest at around 10 kts out of the southeast and east
through the end of the period. Ridging aloft is keeping conditions
rather quiet across the area.

&&

.CLIMATE...
Issued at 459 AM CDT Sun Jun 12 2022

Monday will be a HOT day with record highs possible for Grand Island
and Hastings.

The forecast high for GRI is 104 degrees and the current record is
104 degrees set in 1922.

The forecast high for HSI is 104 degrees and the current record is
100 set in 1952.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for NEZ082.

KS...Heat Advisory from 1 PM to 8 PM CDT Monday for KSZ005>007-
     017>019.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for KSZ005>007-017>019.

&&

DISCUSSION...Shawkey
AVIATION...Shawkey
CLIMATE...Shawkey
Hazardous weather outlook, Jun 12, 4:17 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
517 AM CDT Sun Jun 12 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
517 AM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible this morning mainly along and
north of Highway 6.

A Heat Advisory is in effect for this afternoon from 1 PM to 8 PM
for north central Kansas and Furnas county for heat index values
up to 107.

Another round of thunderstorms is expected tonight
mainly between 9 PM and 3 AM. A few strong to severe storms are
possible. The main threats would be hail to around the size of
ping pong balls and wind gusts to around 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday will be the hottest day of the season so far with triple
digits expected across South Central Nebraska and North Central
Kansas. Heat index values may reach 109 degrees in some
locations. A Heat Advisory has been issued for Monday afternoon
from 1 PM to 8 PM.

Monday will also support near critical fire weather conditions
during the afternoon thanks to breezy winds gusting to around 25
to 30 MPH and relative humidity values less than 25 percent for a
majority of the area.

Tuesday night potentially brings another shot at thunderstorms
as a cold front moves into the area. Predictability is low for
strong to severe thunderstorms at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or damaging winds.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 11, 10:59 PM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
1159 PM CDT Sat Jun 11 2022

NEZ060-072-120545-
Dawson NE-Gosper NE-
1159 PM CDT Sat Jun 11 2022

...A strong thunderstorm will impact portions of northeastern Gosper
and southwestern Dawson Counties through 1245 AM CDT...

At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Moorefield, or 10 miles north of Curtis, moving
east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Willow Island, Cozad, Johnson Lake and Lexington.

This includes Interstate 80 between mile markers 209 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4090 10023 4095 10022 4094 9964 4057 9965
      4061 9998 4070 9998 4070 10022
TIME...MOT...LOC 0458Z 272DEG 44KT 4079 10053

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Jun 11, 11:43 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
1243 AM CDT Sun Jun 12 2022

NEZ060-061-072-073-120615-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1243 AM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northwestern Phelps,
southwestern Buffalo, northeastern Gosper and southeastern Dawson
Counties through 115 AM CDT...

At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson Lake, or near Lexington, moving east at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Overton around 100 AM CDT.

Other locations in the path of this storm include Elm Creek.

This includes Interstate 80 between mile markers 226 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4084 9992 4085 9935 4044 9934 4053 9998
      4070 9998 4070 9999
TIME...MOT...LOC 0543Z 277DEG 41KT 4073 9982

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Rossi
Special weather statement, Jun 12, 4:02 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
502 AM CDT Sun Jun 12 2022

NEZ060>062-121045-
Buffalo NE-Hall NE-Dawson NE-
502 AM CDT Sun Jun 12 2022

...Strong thunderstorms will impact portions of Buffalo, east central
Dawson and southwestern Hall Counties through 545 AM CDT...

At 502 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elm Creek to 7 miles northeast of
Riverdale to near Shelton. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Shelton around 505 AM CDT.
  Riverdale around 520 AM CDT.

Other locations in the path of these storms include Kearney, Wood
River and Gibbon.

This includes Interstate 80 between mile markers 267 and 304.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 9954 4091 9931 4093 9900 4092 9851
      4070 9851 4070 9872 4069 9873 4065 9890
      4066 9915
TIME...MOT...LOC 1002Z 273DEG 37KT 4078 9938 4086 9905 4078 9879

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rossi

The radar

The Grand Island radar (KUEX), 69 km away, was scanning. The volume nearest the first event began at 10:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Buffalo

When
June 12, 4:18 AM CST
Where
Buffalo County, 1 mi N of Kearney
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.715, -99.080

Hail, Buffalo

When
June 12, 4:30 AM CST
Where
Buffalo County, 7 mi NNW of Gibbon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.844, -98.881

Hail, Thayer

When
June 12, 5:58 AM CST
Where
Thayer County, Carleton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.300, -97.670

Thunderstorm Wind, Fillmore

When
June 12, 6:10 AM CST
Where
Fillmore County, 3.49 mi S of Ohiowa
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -97.460

A wind gust of 65 MPH was measured by a mesonet station located three miles south of Ohiowa.

Thunderstorm Wind, Thayer

When
June 12, 6:15 AM CST
Where
Thayer County, 7 mi N of Alexandria
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.351, -97.380

A wind gust of 59 MPH was measured by a mesonet station located seven miles north of Alexandria.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032804, 1032805, 1032806, 1032809, 1032810.